Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2003 Mar 10;163(5):553-64.

Risk for myopathy with statin therapy in high-risk patients.

Author information

  • 1Center for Cardiovascular Disease Prevention, Baylor College of Medicine, 6565 Fannin, Mail Station A601, Suite A656, Houston, TX 77030, USA. cmb@bcm.tmc.edu

Abstract

Emerging data suggest that the 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins) offer important benefits for the large population of individuals at high risk for coronary heart disease. This population encompasses a sizable portion of individuals who are also at high risk for drug-drug interactions due to their need for multiple medications. In general, statins are associated with a very small risk for myopathy (which may progress to fatal or nonfatal rhabdomyolysis); however, the potential for drug-drug interactions is known to increase this risk in specific high-risk groups. The incidence of myopathy associated with statin therapy is dose related and is increased when statins are used in combination with agents that share common metabolic pathways. Of particular concern is the potential for interactions with other lipid-lowering agents such as fibrates and niacin (nicotinic acid), which may be used in patients with mixed lipidemia, and with immunosuppressive agents, such as cyclosporine, which are commonly used in patients after transplantation. Clinicians should be alert to the potential for drug-drug interactions to minimize the risk of myopathy during long-term statin therapy in patients at high risk for coronary heart disease.

Comment in

PMID:
12622602
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk